Prescription Drugs Unsafe Products By Chris / October 15, 2012 Share Tweet Share Share The FDA recall of the contaminated epidural steroid injection containing methylprednisolone, that has been linked to the massive fungal meningitis outbreak infecting over 200 people to date, has now expanded to other products manufactured by New England Compounding Center (NECC). The FDA has received reports of a fungal meningitis case linked to the epidural injection of triamcinolone acetonide. Triamcinolone acetonide is another injectable steroid manufactured and distributed by NECC. Thus, it appears that at least two injectable steroids manufactured by NECC were contaminated with the fungi apergillus fumigatus or exserohilum. Anticipating this possibility, from the outset of the NECC recall, the FDA had previously notified all physicians and healthcare facilities to refrain from using any NECC products. The FDA has also been notified of two transplant patients who received an NECC cardioplegic solution during surgery have contracted an aspergillus fumigatus infection. Cardioplegic solution is used during cardiac procedures to induce cardiac muscle paralysis. Currently, the FDA has not definitively tied these cases of aspergillus infection to the NECC cardioplegic solution, however, this is the suspected source of the fungus at this time. If the NECC cardioplegic solution is the source, that would be the third contaminated NECC product. The FDA recommends that the recipients of any NECC manufactured injectable drugs, including ophthalmic drugs that are injectable or used in conjunction with eye surgery, and cardioplegic solutions, be alerted to the potential risk of infection. Although no cases of fungal infection have been reported in connection with any NECC manufactured injectable opthalmic drug, the FDA believes this type of product presents a risk of infection. The FDA recommends that these individuals should monitor for the symptoms of possible injection and contact their healthcare provider immediately if they experience any of these symptoms.